0

votes

Not losing weight due to Lexapro perhaps?

Answered on September 12, 2014
Created August 16, 2013 at 1:53 PM

I recently went to an endocrinologist insisting that I had a thyroid issue and that she test my t4 and antibodies, etc. She took 5 viles of blood and ran every test known to man. I have all of the symptoms: weight gain, low heart rate (<50 most of the time), cold all of the time, low labido, muscle/joint aches and soreness...the list could go on and on. However, all of my blood work came back in the normal ranges.

I gained weight all throughout my 20's and reached about 240 at one time (I am 5'6"). I decided I would count calories and start working out because I was tired of being fat. Then I found Crossfit. Fell in love with it and have never looked back. I eventually started eating Paleo and found myself down to 165 by the time I was 31. I was extremely happy and felt very healthy but relationship struggles led me into a depresssion and I started taking Lexapro, 15mg a day. I felt great again except that I starting gaining weight back regardless of any diet I tried. I have never quit doing Crossfit during this weight gain (last 2 years) so I was still exercising a good amount then I figured I would add running back into my schedule to see if it would kickstart my weight loss again. I started eating low carb again and went back to strict paleo (no cheats) about 4 weeks ago. My keto strips never read more than a trace and the scale has not budged a single pound.

I found a site where several other women had complained about taking lexapro and their struggle to lose weight. The light bulb in my head flashed. I have already cut my dosage down but now will try to stop it completely to see if this helps my metabolism rev back up. I am a new member to PaleHacks but I just love the community feel and I felt like I could reach out to some of you and perhaps see if anyone else has the same struggles.

Thanks for listening!

Medium avatar

(55)

on August 17, 2013
at 04:01 PM

Oh I'm sure my portions could use some downsizing too. Lol! I never learned correct portion control...I was always taught to eat what was on my plate. Ha..look it where it got me. ;) Thanks!

Medium avatar

(55)

on August 17, 2013
at 03:59 PM

Maybe this is where my tiredness is coming from. I did learn in the beginning to take it at night because it would make me sleepy. I'm on day 3 without any at all. We'll see how it goes.

Medium avatar

(55)

on August 17, 2013
at 03:58 PM

Thanks for the suggestion. I will look into it. I did try Yoga for the first time a week ago and surprisingly enough...I like it!

Medium avatar

(55)

on August 17, 2013
at 03:58 PM

Thanks..glad to know its not just me! I am noticing that my clothes are fitting better so maybe my bloat is down and fingers crossed that the scale will move southward next time I decide to get on it. Lol! (The scale just pisses me off so I try to stay off as much as possible!)

  • Size75 avatar

    asked by

    (55)
  • Views
    13K
  • Last Activity
    1404D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

best answer

2
Da681d976130df15aac3984013aaad6d

on August 16, 2013
at 02:04 PM

Absolutely it could be (and probably is from the Lexapro). I was on Prozac pre Paleo and I went off it, then went Paleo and lost weight but prior I couldn't lose anything despite a pure clean diet and intense exercise. I've always gained weight from antidepressants (Lexapro especially). The doctors always say "watch your diet" etc., and I always want to punch them because my diet is SO clean. It's the drugs, which stinks because they can help but they really do cause weight gain or stall weight loss for most people. I would love to go back on Prozac because I have pretty bad anxiety but I just can't do it knowing that I'll gain more weight. I did find that when I first started Paleo my mood was really really good, better than it has ever been, but that only lasted a few months, but definitely getting sugars out of my diet was helpful for mood.

Medium avatar

(55)

on August 17, 2013
at 03:58 PM

Thanks..glad to know its not just me! I am noticing that my clothes are fitting better so maybe my bloat is down and fingers crossed that the scale will move southward next time I decide to get on it. Lol! (The scale just pisses me off so I try to stay off as much as possible!)

best answer

0
91ffa843c455d412e0d64f5550846eaf

on August 16, 2013
at 07:51 PM

I agree with Lauren and Renee also. I have been trying some different brand of SSRI for years and would always stop taking them for weeks at a time (causing major emotional issues both stopping and re-starting) because I was gaining weight! I was off them for over a year and was having really bad panic attacks almost daily. My doctor put me on LexaPro and it really really helps the anxiety, I can't imagine being without it. However, in all of this time switching back and forth and now finally settling on LexaPro, I have gained about 50 pounds - and I attribute at least 30 of that to LexaPro. I'm just getting started on paleo and have dropped 4 pounds in the last 2 weeks. You may want to talk to your doctor about trying a different drug and tell her about your weight concerns. Also, it's possible that you need to size down your portion or protein intake, I've seen that suggested in other places on this site. Best of luck!

Medium avatar

(55)

on August 17, 2013
at 04:01 PM

Oh I'm sure my portions could use some downsizing too. Lol! I never learned correct portion control...I was always taught to eat what was on my plate. Ha..look it where it got me. ;) Thanks!

2
F00050d678de2dc749a86b4d3f2ffc0c

on August 16, 2013
at 05:14 PM

Good advice from Lauren and Renee. I don't have much to add to your question, but I would highly recommend you check out Qigong. This is very serious and I hope you take it into consideration. It has changed my life 100%, and while I have not had the same issues you might be facing, there are many I know who have changed there life and kicked the need for anti-depressants/anti-anxiety medication. I am not going to go as far as most conspiracy theorists do, but things like Lexapro, Zoloft, Prozac, Paxil, Xanax, ect. are actually really nasty for you.

You might think that it is the only thing keeping you sane and helping out, bust I can guarantee that a fair amount of serious Qigong over a few months can completely change your life 180??.

If you have any extra time, I would suggest Spring Forest Qigong, Lam Kam Chuen, or 8 Brocades.

Medium avatar

(55)

on August 17, 2013
at 03:58 PM

Thanks for the suggestion. I will look into it. I did try Yoga for the first time a week ago and surprisingly enough...I like it!

0
F92e4ca55291c3f3096a3d4d3d854986

(11698)

on August 16, 2013
at 03:54 PM

Well you certainly have room to reduce from 15 mg a day. I was on 10 but recently reduced to 5. My weight has never changed while taking it, but I'm reducing to cut down the on the drowsiness. My friend, a guy, just reduced from 20 to 10 mg. Like you, he feels it adds about 10 extra pounds on him.

Good luck!

Medium avatar

(55)

on August 17, 2013
at 03:59 PM

Maybe this is where my tiredness is coming from. I did learn in the beginning to take it at night because it would make me sleepy. I'm on day 3 without any at all. We'll see how it goes.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!